North Dakota, 2008

Tornado and Hail in North Dakota, August 14, 2008

August 14, 2008 · NWS FGF · 13 events in 7 counties and zones

A strong upper level low pressure system dived out of Canada and into the western Dakotas on Thursday (14th). Severe thunderstorms developed across eastern North Dakota and northwestern Minnesota Thursday afternoon and evening near an inverted trough, which extended north into the area from a surface low pressure system in Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$645,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong upper level low pressure system dived out of Canada and into the western Dakotas on Thursday (14th). Severe thunderstorms developed across eastern North Dakota and northwestern Minnesota Thursday afternoon and evening near an inverted trough, which extended north into the area from a surface low pressure system in Nebraska. The slow moving storms produced heavy rainfall amounts in some areas as well as some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 14, 1:48 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 14, 1:48 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
248 PM CDT THU AUG 14 2008

.SHORT TERM...
MAIN CONCERN THIS EVENING IS CONVECTION. SO FAR NOT TOO MUCH GOING
ON WITH ISOLD CELLS MOVING JUST EAST OF THE RED RIVER...WITH ONE
AREA NEAR MOORHEAD AND THE OTHER NEAR HALLOCK. THE ACTIVITY IN THE
NORTH WAS MOVING SLOWLY NORTHWARD WHILE THE ACTIVITY IN THE
SOUTHERN VALLEY WAS MOVING SLOWLY EAST. CORES OF THESE STORMS ARE
VERY SMALL AND THUS HEAVY RAINFALL VERY LIMITED AND VERY BRIEF.

SFC MAP STILL SHOWS WEAK INVERTED TROUGH IN PLACE FROM NEAR
HALLOCK TO JUST WEST OF GRAN DFORKS THEN TO NEAR LISBON THEN TO
LOW PRESSURE NR HURON SD AMD MITCHELL SD. THE UPPER LOW WAS MOVING
SOUTHWARD THRU ERN MT WITH MOST OF ITS CONVECTION ON THE SOUTH
SIDE OF THE SYSTEM OVER SE MT INTO NE WY/NW SD. RUC STILL HANDLING
POOL OF HIGHER DEW PTS IN THE LOW TO MID 60S ALONG THE SFC TROUGH
IN THE VALLEY BETTER THAN 12Z NAM AND GFS.

FOR LATE AFTN AND EARLY EVENING...WITH TROUGH AND WEAK SFC
CONVERGENCE IN THE VALLEY WILL MAINTAIN IDEA OF SCT CONVECTION AND
FROM RADAR AND SATELLITE BEST AREA WOULD BE FROM THE IMMEDIATE RED
RIVER EASTWARD ABOUT 40-50 MILES TO NR ROX-TVF-FSE-FFM AREAS.
FARTHER EAST TOWARD BEMIDJI DRIER AIR FROM HIGH PRESSURE IN
ONTARIO IS FEEDING IN AND TO THE WEST OF THE VALLEY DRIER AIR ON
BACKSIDE OF TROUGH IS IN PLACE.

EXPECT CONVECTION TO DIE OFF SLOWLY RIGHT NEAR TROUGH TONIGHT BY
06Z...AS UPPER LOW MOVES SOUTH TOWARD NE WYOMING AND ASSOC SFC LOW
IN SRN SD CONTINUES TO MOVE SOUTH. ALSO WINDS WILL DIMINISH TO
NEAR CALM AFTER MIDNIGHT MAKING SFC CONVERGENCE MINIMAL. SOME
CONCEN FOR PATCHY FOG LATE TONIGHT IN OVER PARTS OF MINNESOTA TREE
COUNTRY AS LIGHT WINDS AND MAINLY CLEAR SKY IN THAT AREA ALLOW FOR
MAX RADITIONAL COOLING AND LESS LOW LEVEL MIXING.

FOR FRIDAY...HIGH PRESSURE IN ONTARIO WILL SLIDE SOUTH TOWARD NRN
MINNESOTA PUSHING MORE STABLE AND SLIGHTLY LOWER DEW PT AIRMASS
INTO THE AREA. A 500 MB UPPER RIDGE WILL BUILD TO THE NORTH OF THE
UPPER LOW THIS WEEKEND OVER SRN CANADA AND THE NRN PLAINS WHILE
THE SFC HIGH SLIPS SOUTHEAST THROUGH THE SOUTHERN GREAT LAKES.
SUNNY SKIES WILL BE THE RULE THIS WEEKEND WITH WARMING
TEMPERATURES BY SUNDAY TO ABOVE NORMAL LEVELS AS THE RIDGE ALOFT
SUPRESSES MUCH CLOUD DEVELOPMENT AND DEW PTS REMAIN REALTIVELY LOW.

.LONG TERM (SUN-THU)...
MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...SO WILL GO
WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN
INITIALLY AS THE MEAN UPPER LEVEL RIDGE IS IN PLACE OVER THE HIGH
PLAINS. CORRESPONDING SFC RIDGE WILL REMAIN IN PLACE RESULTING IN
SCATTERED SKIES AND WARM TEMPERATURES. THE UPPER RIDGE IS EXPECTED
TO SLOWLY SHIFT EAST BY DAY 6 WITH A SFC LOW DEVELOPING OVER THE
HIGH PLAINS AND MOVING EAST. LOOKING FOR SOUTHERLY FLOW AT THE SFC
BEHIND RETREATING HIGH PRESSURE INCREASING TEMPS AND MOISTURE AHEAD
OF THE LOW. UPPER LEVEL ENERGY WILL SHIFT OVER THE AREA IN SW FLOW
ALOFT BRINGING A CHANCE FOR SHOWERS/TSTMS BY THE END OF PERIOD.
OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM.

&&

.AVIATION...
VFR CONDITIONS WITH SPOTTY MVFR EARLY IN THE PERIOD ASSOCIATED WITH
SHOWERS/TSTMS COINCIDING WITH SFC TROF/SOLAR HEATING OVER THE RED
RIVER VALLEY. WINDS MAY BE ERRATIC IN VCNTY OF STRONGER STORMS.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/HOPKINS
Hazardous weather outlook, Aug 14, 4:17 AM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT THU AUG 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
517 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS ALL OF EASTERN NORTH
DAKOTA AND WESTERN MINNESOTA. SOME STORMS MAY PRODUCE LOCALLY
HEAVY RAIN...MAINLY ALONG AND WEST OF THE RED RIVER VALLEY THIS
AFTERNOON AND EVENING. THE STRONGER STORMS MAY PRODUCE SMALL
HAIL...BUT SEVERE WEATHER IS NOT EXPECTED. A SLOW MOVING UPPER
LEVEL DISTURBANCE WILL CAUSE THUNDERSTORMS TO DEVELOP BY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS
THE CHANCE FOR THUNDERSTORMS WEDNESDAY IN WEST CENTRAL AND NORTHWEST
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The radar

The Fargo/Grand Forks radar (KMVX), 84 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 funnel cloud, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cass

When
August 14, 2:54 PM CST
Where
Cass County, Fargo
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
46.870, -96.780

The one inch hail was reported by a Cass County deputy at 19th Avenue North and Interstate 29.

Funnel Cloud, Ransom

When
August 14, 4:17 PM CST to 4:45 PM CST
Where
Ransom County, 8 mi WNW of Lisbon
Reported by
Law Enforcement
Coordinates
46.474, -97.835

Two or more funnels formed west-northwest of Lisbon. The funnels moved slowly to the west-northwest and passed north of Fort Ransom State Park. The funnels were formed in fairly high based thunderstorms and were visible from a distance. No touchdowns were observed.

Hail, Ransom

When
August 14, 4:40 PM CST
Where
Ransom County, 3 mi NNE of Ft Ransom
Measured
0.75 in hail
Reported by
Public
Coordinates
46.560, -97.896

Hail, Pembina

When
August 14, 4:45 PM CST
Where
Pembina County, 7 mi SE of St Thomas
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
Public
Coordinates
48.548, -97.342

There were also one to three inch diameter branches blown down.

Hail, Ransom

When
August 14, 4:55 PM CST
Where
Ransom County, 4.8 mi NW of Ft Ransom
Measured
1 in hail
Property damage
$5,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
46.570, -97.990

Several sections of cropland in Northland Township received damage from hail and wind.

Funnel Cloud, Steele

When
August 14, 5:28 PM CST to 5:50 PM CST
Where
Steele County, 5 mi SE of Hope
Reported by
Public
Coordinates
47.269, -97.655

Two or more funnels formed southeast of Hope. The funnels moved slowly to the north-northwest and passed near Hope. The funnels were formed in fairly high based thunderstorms and were visible from a distance.

Thunderstorm Wind, Walsh

When
August 14, 5:30 PM CST
Where
Walsh County, 4.74 mi SSE of Herrick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Crop damage
$20,000
Reported by
Public
Coordinates
48.460, -97.180

The wind knocked down five inch diameter tree branches.

Tornado, Steele

When
August 14, 5:45 PM CST
Where
Steele County, 1 mi N of Hope
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
47.334, -97.730

Multiple funnels were reported with one touching down briefly.

Hail, Barnes

When
August 14, 5:53 PM CST
Where
Barnes County, 6 mi SW of Oriska
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.869, -97.940

Hail, Steele

When
August 14, 6:05 PM CST
Where
Steele County, Hope
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.320, -97.730

Hail, Steele

When
August 14, 6:25 PM CST
Where
Steele County, 1 mi N of Hope
Measured
0.88 in hail
Reported by
Public
Coordinates
47.334, -97.730

Hail, Barnes

When
August 14, 7:00 PM CST
Where
Barnes County, 3 mi W of Pillsbury
Measured
0.88 in hail
Reported by
Public
Coordinates
47.200, -97.844

Thunderstorm Wind, Griggs

When
August 14, 7:25 PM CST
Where
Griggs County, 4 mi NNE of Hannaford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
47.373, -98.147

Several large 3 to 5 inch diameter tree branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113995, 127605, 127606, 114000, 113998, 127613, 114004, 127615, 114002, 127616, 127619, 114003, 127620.